Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

March 25, 2021Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this special weather statement at Mar 25, 2021, 10:09 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2021, 10:09 PM EDT (02:09 UTC)
Expired
Mar 25, 2021, 10:45 PM EDT
In force
36 min
Issued by
NWS Jackson, KY

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS83 KJKL 260209
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
1009 PM EDT Thu Mar 25 2021

KYZ044-050>052-058>060-260245-
Rowan-Montgomery-Menifee-Estill-Fleming-Bath-Powell-
1009 PM EDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHWESTERN ESTILL...NORTHWESTERN MENIFEE...
SOUTH CENTRAL FLEMING AND SOUTHWESTERN ROWAN COUNTIES...

At 1008 PM EDT, a strong thunderstorm was located over Palmer, or 11
miles northwest of Irvine, moving northeast at 80 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Stanton, Owingsville, Frenchburg, Marshall,
Jeffersonville, Camargo, Clay City, Salt Lick, Clay Lick, Ramey,
Levee, Wyoming, Cornwell, Kimbrell, Peasticks, Rothwell, Olympia
Springs, Yale and Bourbon Furnace.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3807 8343 3770 8409 3775 8408 3778 8411
      3781 8408 3781 8412 3784 8410 3784 8408
      3782 8407 3785 8406 3783 8400 3787 8403
      3787 8402 3792 8399 3793 8397 3802 8401
      3828 8366
TIME...MOT...LOC 0208Z 231DEG 72KT 3784 8408 

$$

JMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Mar 25, 8:25 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 25, 8:25 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
825 PM EDT Thu Mar 25 2021

.UPDATE...
Issued at 820 PM EDT THU MAR 25 2021

23z sfc analysis shows a fairly deep area of low pressure moving
through western Kentucky with its warm front now north of most of
the JKL CWA putting the area in the warm sector. The latest batch
of pcpn associated with the warm front is lifting out but not
before stabilizing the air mass, if only briefly. The strong wind
shear remains in place aloft and will be available to help
sustain any stronger storms that manage to redevelop, but
instability will need to mostly advect in ahead of the system's
cold front to give us a good shot at seeing some severe weather.
We will be under the gun until the front moves through after
midnight, though, so near term model and radar trends will be key
for any potential warnings or statements this evening and early
overnight. The updraft helicity swaths from the HRRR does suggest
a window from 10 pm to just past midnight with that front when
the storms could be strongest moving through the CWA. Otherwise,
gradient synoptic winds will be strong enough to break off tree
limbs or blow some poorly anchored ones down through the overnight
- with the Wind Advisory addressing this threat even outside of
stronger storms. Otherwise, temperatures are generally in the low
to mid 60s while dewpoints range from the mid 50s northeast to the
low 60s west under cloudy skies. Winds are still south to
southeast at 10 to 20 mph with gusts pushing 30 mph for most. Have
updated the forecast to time the best storm chances through the
next 6 hours or so and also to add in the latest obs and trends.
These updates have been sent to the NDFD and web servers with an
update to the ZFP to be issued shortly.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 510 PM EDT THU MAR 25 2021

Late this afternoon, a shortwave trough was approaching the mid MS
and Lower OH valley region with a gradually deepening sfc low
approaching the confluence of the OH and MS Rivers at this time.
The shortwave trough will track across the OH Valley this evening
and into the overnight reaching the Great Lakes late tonight
before moving across the northeast and into the Canadian maritimes
Friday to Friday night. The sfc low will continue to deepen and
take this same path, sending a cold front east across the
Commonwealth through this evening into the early portions of the
overnight hours. Height rises and a mid and upper level ridge will
shift across East KY and the Appalachian region for Friday into
Friday night. Meanwhile, sfc high pressure will shift across the
area, settling across the central Appalachians on Friday night.

Locally winds have been southeast to south southeast behind the
initial area of showers that affected East KY this morning into
the afternoon. The early day showers and clouds have limited
heating. Dewpoints are currently in the upper 50s to low 60s
across the region, although some low to mid 50s are occurring
nearer to the VA border where the downslope affects area bit
stronger at present. Dewpoints are higher in the low to mid 60s
across portions of east TN into middle TN and western and central
KY. Convection has been developing over middle TN and portions of
East TN over the past couple of hours with the strongest storms at
present in the Nashville TN vicinity and nearing the Cookeville
TN area.

As the sfc low tracks northwest of the area and a warm front lifts
toward the southwestern portions of the area this evening, the
convection now south of the area will move into the Lake
Cumberland/Cumberland Valley area, likely before sunset. A
discrete cell or two is is possible with this activity, but
instability is limited with north and northeastward extent. Some
increase in instability is expected in advance of the approaching
cold front and some filtered sunshine has been occurring across
the far south and southwest. The severe threat across the region
still appears to be somewhat conditional on instability as shear
will not be an issue. After any initial activity before sunset, a
line or broken line along or in advance of the cold front should
affect the area late this evening and reach the WV border an hour
or two after midnight. With such strong wind fields aloft, 850 mb
winds likely in the 60 to 70KT range if not briefly higher, this
activity could translate higher momentum to the surface. Wind
fields likely diminish toward dawn on Friday.

The primary threat with any pre sunset activity or activity near
or along the cold front still appears to be strong wind gusts.
Shear is substantial so in the area where instability is expected
to be greatest west and south of eastern KY, chances for
tornados will be highest. The threat does appear to extend into
locations from near Mount Vernon to Middlesboro and west where
limited instability is expected to extend north. Thus, a couple of
isolated tornados cannot be ruled out.

Also, outside of any thunderstorm activity, some of the higher
momentum should be mixed to the sfc at times with gusts of 35 to
45 mph possible. These gusts could be locally higher across the
west and north as well as the highest elevations along the VA
border. Thus a Wind Advisory has been issued through 8 AM on
Friday as well.

The Friday into Friday night period will be dry with high pressure
dominating. Eastern valleys should drop off well into the 40s on
Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 350 PM EDT THU MAR 25 2021

The extended period continues to look active, with multiple
weather systems forecast to move through the region this weekend
and parts of next week. The first batch of active weather is
slated to occur Saturday through Sunday, as a large trough of low
pressure aloft makes its way across the northern CONUS. A southern
stream system will combine its energy with a northern stream low,
both of which are forecast to move across the Great Lakes and
lower Tennessee valley regions Saturday through Sunday. The latest
model data is suggesting that there will be enough lift, moisture,
and instability to not only produce thunderstorms Saturday and
Saturday evening, but that enough ingredients may be in place to
create a few strong to marginally severe storms. That being said,
a couple of storms Saturday afternoon and early Saturday evening
could produce strong gusty winds. As the surface cold front with
the northern stream system moves through the area Saturday night
and Sunday, we will likely see widespread rain showers continue
around eastern Kentucky. Any storms should come to an end by late
Saturday evening. The last bit of rain should move out of the area
early Sunday evening. Clear skies and light winds, along with
ample surface moisture, will set the stage for frost formation
late Sunday night into early Monday morning, especially in our
deeper and normally colder valley locations. High pressure will
keep the weather nice otherwise through the end of the day on
Monday.

Another area of low pressure may bring a few rain showers to
eastern Kentucky late Monday night and Tuesday. Another weather
system on the heels of the Tuesday system is progged to move
through the region Wednesday evening through Thursday. The front
associated with the third system may spark a few thunderstorms
late Wednesday afternoon and early Wednesday evening. This third
batch of rain will likely persist through Thursday.

Temperatures in the extended should generally be above normal,
with daily highs most days topping out in the upper 60s to low
70s. Nightly lows, with the exception of Sunday night, should be
above normal as well. Lows by Monday morning may fall into the low
to mid 30s, coldest in the valleys, which will set the stage for
frost formation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 745 PM EDT THU MAR 25 2021

Lead area of pcpn associated with the approaching system is
lifting through eastern Kentucky ATTM with mainly just some
showers and weak thunderstorms. Winds are roaring aloft and some
these have been able to come to the sfc with these showers as
evident by the 35kt gust at JKL this past hour. Later, look for a
line or broken line of convection moving into the aviation
forecast area along or just ahead of a cold front generally during
the 02 to 05z timeframe. Some ongoing MVFR restrictions in
departing showers should improve to VFR for a couple of hours.
However, additional restrictions back into the MVFR or even IFR
range are possible, at least briefly within convection that occurs
after 02z. Some of the storms could be strong to severe with wind
gusts in excess of 50 kts possible locally. Chances for severe
thunderstorms are greatest along and west of I-75 including the
KSME and KLOZ sites.

Otherwise, winds will increase through 03z out of the south to
southwest into the 10 to 20 kts range with gusts as high as 40
kts possible. These strong winds will gradually diminish from 10
to 15z as the front departs. Likewise, look for MVFR CIGS to
start to lift back to VFR in the afternoon on Friday - generally
from west to east.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM EDT Friday for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...AR
AVIATION...JP/GREIF
Hazardous weather outlook, Mar 25, 4:32 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
432 PM EDT Thu Mar 25 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
432 PM EDT Thu Mar 25 2021

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Isolated to scattered thunderstorms are anticipated through the
evening and into tonight. Some of these storms may become severe
this evening and produce damaging wind gusts, isolated tornadoes,
and perhaps hail. The greatest potential for isolated tornadoes
is from near and west of a Middlesboro to Mount Vernon line.
Locally heavy rainfall is also possible in locations which
experience multiple thunderstorms. Outside of these storms,
widespread south to southwest wind gusts of 35 to 45 mph are
expected this evening and tonight. Isolated higher gusts are
possible west of I-75, north of I-64, and above 2,000 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms are possible again Saturday afternoon and
Saturday night. Some of these storms could produce strong wind
gusts.

Patchy to areas of frost are expected in valleys early Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report thunderstorm wind damage.

JP/AR

In the hours before

Special weather statement, Mar 25, 6:20 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
620 PM EDT Thu Mar 25 2021

KYZ079-080-084-085-252245-
Whitley-McCreary-Laurel-Pulaski-
620 PM EDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT LAUREL...SOUTHEASTERN PULASKI...
NORTHEASTERN MCCREARY AND NORTHWESTERN WHITLEY COUNTIES...

At 620 PM EDT, a strong thunderstorm was located over Wiborg, or near
Whitley City, moving northeast at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
London, Whitley City, Fariston, Wood Creek Lake, Pittsburg, Parkers
Lake, Cumberland Falls S.P., Lily, Huxley, Mount Victory, North
Corbin, Bunch, Hightop, London-Corbin Airport, Youngs Creek, Bark
Camp, Wiborg, Rye, Honeybee and Marshes Siding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3680 8460 3681 8460 3682 8458 3684 8459
      3685 8457 3685 8459 3687 8458 3726 8417
      3706 8393 3671 8448
TIME...MOT...LOC 2220Z 226DEG 53KT 3681 8451

DJ
Special weather statement, Mar 25, 9:48 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
948 PM EDT Thu Mar 25 2021

KYZ051-058>060-108-260215-
Menifee-Estill-Bath-Wolfe-Powell-
948 PM EDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN BATH...
CENTRAL ESTILL...MENIFEE AND NORTHWESTERN WOLFE COUNTIES...

At 948 PM EDT, a strong thunderstorm was located over Cottage
Furnace, or near Irvine, moving northeast at 85 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stanton, Irvine, Frenchburg, Clay City, Ravenna, Wellington,
Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Pilot, Bowen, Cornwell, Kimbrell, Rothwell, Yale, Pine
Ridge, Fagan, Calloway Crossing, Wiseman Crossing Station, Patsey,
Vaughns Mill and Hardwick.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3808 8347 3807 8346 3805 8350 3805 8346
      3802 8348 3803 8343 3794 8344 3787 8351
      3782 8344 3763 8395 3778 8406 3791 8383
      3791 8378 3794 8377 3808 8352 3807 8351
      3809 8350
TIME...MOT...LOC 0148Z 237DEG 72KT 3776 8391

GREIF
Special weather statement, Mar 25, 10:02 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1002 PM EDT Thu Mar 25 2021

KYZ051-052-060-104-106-260230-
Rowan-Elliott-Menifee-Morgan-Bath-
1002 PM EDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH...NORTHWESTERN
MORGAN...MENIFEE...SOUTHEASTERN ROWAN AND ELLIOTT COUNTIES...

At 1002 PM EDT, a strong thunderstorm was located over Frenchburg,
moving northeast at 75 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Hook, Frenchburg, Wellington, Campsites in the Indian Creek
area of the Daniel Boone National Forrest, Zag, Fannin Valley,
Cornwell, Elliottville, Rothwell, Yale, Christy, Omer, Fagan, Bangor,
Ratlitt, Zilpo, Wrigley, Pelfrey, Mariba and Pomeroyton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3823 8309 3818 8305 3820 8304 3821 8301
      3817 8298 3818 8292 3816 8291 3814 8291
      3782 8363 3797 8377 3823 8331 3819 8327
      3819 8324 3824 8322 3827 8318
TIME...MOT...LOC 0202Z 242DEG 66KT 3795 8361

GREIF
Special weather statement, Mar 25, 10:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1009 PM EDT Thu Mar 25 2021

KYZ044-050>052-058>060-260245-
Rowan-Montgomery-Menifee-Estill-Fleming-Bath-Powell-
1009 PM EDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHWESTERN ESTILL...NORTHWESTERN MENIFEE...
SOUTH CENTRAL FLEMING AND SOUTHWESTERN ROWAN COUNTIES...

At 1008 PM EDT, a strong thunderstorm was located over Palmer, or 11
miles northwest of Irvine, moving northeast at 80 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Stanton, Owingsville, Frenchburg, Marshall,
Jeffersonville, Camargo, Clay City, Salt Lick, Clay Lick, Ramey,
Levee, Wyoming, Cornwell, Kimbrell, Peasticks, Rothwell, Olympia
Springs, Yale and Bourbon Furnace.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3807 8343 3770 8409 3775 8408 3778 8411
      3781 8408 3781 8412 3784 8410 3784 8408
      3782 8407 3785 8406 3783 8400 3787 8403
      3787 8402 3792 8399 3793 8397 3802 8401
      3828 8366
TIME...MOT...LOC 0208Z 231DEG 72KT 3784 8408

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 9:48 PM EDTSpecial Weather StatementJKLEstill, Menifee, Powell27 min
Mar 25, 10:02 PM EDTSpecial Weather StatementJKLElliott, Menifee28 min
Mar 25, 10:22 PM EDTSpecial Weather StatementJKLKnox, Whitley23 min
Mar 25, 10:53 PM EDTSpecial Weather StatementJKLWayne37 min
Mar 25, 11:02 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne28 min
Mar 25, 11:06 PM EDTTornado WarningJKLPulaski, Wayne24 min
Mar 25, 11:15 PM EDTSpecial Weather StatementJKLKnott, Leslie, Perry30 min
Mar 25, 11:25 PM EDTTornado WarningJKLPulaski, Wayne12 min
Mar 25, 11:40 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Letcher3 hr
Mar 25, 11:43 PM EDTSpecial Weather StatementJKLPike32 min
Mar 25, 11:59 PM EDTSpecial Weather StatementJKLPike31 min
Mar 26, 12:14 AM EDTSpecial Weather StatementJKLFleming31 min
Mar 26, 12:34 AM EDTSpecial Weather StatementJKLOwsley26 min
Mar 26, 1:07 AM EDTSpecial Weather StatementJKLLeslie, Perry23 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.